Posted 8/4/2006 10:59 AM (GMT -6)
First of all, although a lot of doctors will deny it, taking out your gall bladder will make your bowel movements abnormal. It's an important organ of the digestive tract--why wouldn't it affect you to have it taken out? Granted, most people are better off without a severely defective gall bladder, but most people are never normal again, despite what your G.I. and surgeon may tell you. That's because most people without a gall bladder magically develop "IBS" immediately thereafter. It's not the lack of a gall bladder, it's the IBS, they'll tell you. Maybe one day most of them will realize that if all post-gall bladder people develop IBS or GERD (or both), maybe it's the lack of a gall bladder that's the problem. You can live without a lung, but don't expect to run marathons anymore; you can live without a gall bladder, but don't expect to have normal digestive function anymore.
The fact that you are going back and forth between really bad C and D makes it very hard to take anything to normalize you. Are you taking imodiums to stop the D? I have found that they are too strong and will make me constipated. It is possible that your C is being caused by the meds you are taking to stop the D. It's not very likely that any laxatives that you are taking for the C are causing D. If you are taking Imodium or it's like for the D, try taking Pepto Bismol pills instead. I have found that these are milder and don't constipate me. Also, you can try taking calcium pills for the D. These can help soothe an irritated intestinal tract (which is what can cause you to have mucus). If you start to get constipated, stop everything and wait until you get loose again to start back up.
Also, are your D poops yellow and/or burning? This happens when you have too much bile in your digestive tract. Ask about taking Welchol. It's what I take to stop the bile diarrhea. Again, if you start to get constipated while on it, stop taking it until you start to get loose again. If you find that your constipation is not caused by anti-diarrheal meds, you can look online for something called "bile salts". Bile helps break down your food for you and if you have too little, you get constipated. These salts (they're supposed to have been around as a laxative for a long time) replicate the bile in your guts that you are lacking because of your missing gall bladder.
It may just be that your body is swinging between extremes--producing too much today and not enough tomorrow. If that's the case, it's hard to treat with meds because you'll end up making yourself swing back and forth even more. The only thing I can think to do in that situation is to try and control yourself with diet. I eat the same thing for breakfast every morning. I have a salad and soup every day for lunch, only varying the type of soup every week or two. Then I usually have the same thing for supper during the week (I have something different on Saturday and again on Sunday nights). What I believe I am doing by eating a fairly consistent diet all the time is basically controlling my fat intake. Bile breaks down fat specifically. When you consume fat, your gall bladder releases just enough bile to digest that amount of fat. But without a GB, your liver and bile duct and the rest of your digestive tract are left trying to guess how much bile to send out for that amount of fat. Let me tell you, it usually guesses wrong. In my case, I get too much bile. But you may be getting too little and too much both. The only thing I can think for you to do to try and regulate your body is to be consistent with your meals. If you crave a lot more variety with food than I do, then instead of eating the same thing everyday, you can just count your fat grams. Ever how many you want to have (this isn't a weight loss diet), but it needs to be the same everyday, within a gram or three. The theory is that your body will get used to having the same amount of fat every single day and it will give you the same amount of bile every day and you will stay consistent. Even if it is consistently wrong and gives you too much or too little, you can at least use either the Welchol or the bile salts to help rectify the miscalculation and you can live almost normally.
I have had my GB out 4 years this coming February. I have been on Welchol for about 3 years and I have an almost normal life. I go wherever I want to go and do whatever I want to do and give little thought to my stomach. I do have the occasional bad spell--usually because of something I've eaten or excessive stress or because of meds I take for some other illness--but on the whole, I'm a lot better off than most people on this board and a WHOLE lot better than I was when I had the bad GB.
Oh, one other word of advice. If there were things you could not eat when your GB was messed up, then you probably still shouldn't eat them. For instance, caffeine was probably my biggest trigger when my GB was bad. But even without it I still can't handle caffeine, excpet for the small amounts in herbal teas and chocolate. No caffieneted colas or coffee for me. Also, I avoid most fried foods now and anything greasy. I can tolerate certain brands of pizza, but I have to be careful not to have too much at a time or I will make myself sick regardless. If you try nothing else, try cutting out the caffeine and the fried/greasy foods and see if that doens't help settle you down. Oh, and a second last piece of advice (lol): don't go low-fat. I went on a low fat diet and went from having D to having very severe C. It is my experience that the gall bladderless can't tolerate too little fat anymore than they can tolerate too much. Try to strike a balance and consume a diet with a normal amount of fat in it (no dieting!).